Alabama, 2016

Damaging Wind in Alabama, February 3, 2016

February 3, 2016 · NWS MOB · 1 event in 1 county or zone

A strong cold front moved across the area. Ahead of the front a line of showers and thunderstorms moved across.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A strong cold front moved across the area. Ahead of the front a line of showers and thunderstorms moved across. The stronger storms produced damaging winds which caused damage in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 2, 11:37 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Feb 2, 11:37 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1137 PM CST TUE FEB 2 2016

.DISCUSSION...SEE UPDATED INFORMATION BELOW.

&&

.UPDATE...AM EXPECTING THE AREA OF WEATHER TO THE WEST OF THE FA TO
BEGIN TO SEE AN EASTWARD MOVEMENT IN THE NEXT HOUR OR TWO AS A JET
STREAK MOVES NORTHEAST ACROSS THE LOWER MISS AND TENN RIVER VALLEYS.
WITH THE PRECIP ACTIVITY THAT HAS BEEN ONGOING THROUGH THE EVENING
HOURS...SOME LOSS OF INSTABILITY IS NOTED...BUT FEEL THAT WITH THE
MID/UPPER ENHANCEMENT COMING INTO PLAY...MAY SEE SOME STRONG TO
SEVERE IN THE OVERNIGHT HOURS.

/16

&&

.MARINE...HAVE EXTENDED THE DENSE FOG ADVISORY FOR THE MARINE
AREA UNTIL AFTER SUNRISE...WITH THE FRONT NOT EXPECTED TO BEGIN TO
MOVE ACROSS THE MARINE PORTION OF THE FA AROUND 12Z.

/16

&&

.AVIATION...
06Z ISSUANCE...SSW FLOW WILL CONTINUE FOR THE NEXT 5 HRS OR SO UNTIL
A FRONT BEGINS TO CROSS THE FA AROUND 11Z. TILL THEN IFR CIGS AND
VISBYS (LIFR CLOSER TO THE COAST DUE TO MARINE FOG) WILL BE PRESENT
UNTIL THE FRONT BRINGS IN DRIER AIR. THE FRONT IS EXPECTED TO STALL
JUST SOUTH OF THE COAST WEDNESDAY AFTERNOON...WITH LOW END MVFR OR
UPPER IFR HANGING IN LONGER FOR COASTAL OKALOOSA AND SANTA ROSA
COUNTIES.

/16

&&

.PREV DISCUSSION... /ISSUED 706 PM CST TUE FEB 2 2016/

DISCUSSION...SEE UPDATED INFORMATION FOR LAND AREAS BELOW.

UPDATE...PACKAGE UPDATED TO REFLECT THE REPLACEMENT OF TORNADO WATCH
NUMBER 10 WITH WATCH NUMBER 12.

PREV DISCUSSION... /ISSUED 531 PM CST TUE FEB 2 2016/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...
00Z ISSUANCE...CURRENT IFR OR LOWER CIGS/VISBYS WILL RISE TO LOW EN
MVFR AS THE EVENING PROGRESSES...WITH INCREASING COVERAGE OF
SHRA/TSRA THE CAUSE. AM EXPECTING A LINE OF TSRA TO MOVE OVER THE
AREA LATER TONIGHT...WITH A FRONT SLOWLY MOVING ACROSS THE AREA
BEGINNING AROUND SUNRISE SLOWLY CLEARING OUT THE NORTHWESTERN THIRD
OF THE AREA BY WEDNESDAY EVENING.

/16

PREV DISCUSSION... /ISSUED 401 PM CST TUE FEB 2 2016/

NEAR TERM /NOW THROUGH WEDNESDAY/...FOR LATER TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE WITH THE
POTENTIAL FOR SOME TO BECOME SEVERE THROUGH THE NIGHT AND EARLY
WEDNESDAY MORNING. DAMAGING STRAIGHT LINE WINDS...TORNADOES AND
LARGE HAIL WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS THROUGH
TONIGHT. TO THE WEST THE MAIN UPPER TROF OVER THE CENTRAL PLAINS
STATES CONTINUES TO SHIFT SLOWLY EASTWARD WITH A STRONG COLD FRONT
PUSHING OFF THE TX COAST THIS AFTERNOON PROGGED TO MOVE THROUGH
FORECAST AREA EARLY WED. WELL TO THE SOUTH LATEST IR/WV LOOPS SHOW A
STRONG SHORTWAVE MOVING NORTHEAST OVER THE WEST CENTRAL
GULF...TOWARDS THE CENTRAL GULF STATES...LIKELY LEADING TO INCREASED
MID FORCING FROM THE SOUTH EARLY THIS EVENING COMBINED WITH A 50 TO
60 KT H85 JET MOVING IN FROM THE WEST. THE RIGHT REAR QUAD OF AN 150
KNOT UPPER JET IS ALSO NOTED OVER TEXAS PROGGED TO SHIFT EASTWARD TO
THE LOWER MS RIVER BY 12Z WED. AT THE SURFACE A STRONG SOUTHERLY
WIND FLOW CONTINUES TO HELP DEWPOINT TEMPS SURGE TO NEAR 70 FOR MOST
OF THE CWFA WITH SURFACE BASE CAPES CLIMBING TO 1000 J/KG OVER THE
WESTERN PARTS CWFA THIS AFTERNOON. WITH ALL THIS SAID EXPECT THE
THREAT FOR SEVERE WEATHER TO CONTINUE THROUGH MUCH OF THE NIGHT. A
TORNADO WATCH IS IN EFFECT FOR PARTS OF SOUTHWEST AL AND ALL AREAS
OF INTERIOR SOUTHEAST MS THROUGH 7 PM THIS EVENING AND WILL LIKELY
BE EXTENDED EASTWARD THROUGH THE OVERNIGHT AND EARLY MORNING HOURS.
LATEST MODEL SOUNDINGS SHOW A STRONG CAP AROUND 14 KFT BREAKING DOWN
SLOWLY THIS AFTERNOON AS THE BETTER DYNAMICS CONTINUE TO APPROACH
FROM THE WEST AND SOUTHWEST. WITH THIS...THE FOG THAT HAS BEEN
LINGERING INTO THE AFTERNOON HOURS WILL CONTINUE TO ERODE OVER MOST
INLAND AREAS THROUGH THIS EVENING THOUGH MAY REDEVELOP ALONG THE
IMMEDIATE COAST DUE TO THE FOG CONTINUING OVER THE COOLER NEAR SHORE
WATERS THROUGH MUCH OF THE NIGHT.

AS FOR TEMPS WILL USE A BLEND OF THE WARMER MOS NUMBERS THROUGH WED
AFTERNOON. LOWS TONIGHT WILL RANGE FROM THE MID TO UPPER 50S TO NEAR
60 TO THE WEST AND THE MID 60S TO THE EAST AND ALONG THE IMMEDIATE
COAST. 32/EE

SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...THE COLD FRONT
WILL CONTINUE TO MOVE OFFSHORE WEDNESDAY NIGHT TAKING ANY LINGERING
LIGHT SHOWERS WITH IT. A COLDER AND DRIER AIRMASS MOVES INTO THE AREA
IN THE WAKE OF THE FRONT THROUGH FRIDAY NIGHT AS HIGH PRESSURE
BUILDS ACROSS THE AREA. TEMPERATURES WILL DROP BACK TO BELOW NORMAL
LEVELS. /13

LONG TERM /SATURDAY THROUGH TUESDAY/...A STRONG SHORTWAVE WILL DIG
ACROSS THE SOUTHERN STATES ON SATURDAY. HOWEVER...THE GLOBAL MODELS
NOW DIG THE SYSTEM MUCH FARTHER SOUTH INTO THE NORTHERN GULF...WHICH
KEEPS MUCH OF THE PRECIP TO OUR SOUTH AND EAST. DUE TO THE BETTER
AGREEMENT...HAVE LOWERED RAIN CHANCES THROUGH THE WEEKEND TO SLIGHT
CHANCE. EARLY NEXT WEEK LOOKS TO TURN MUCH COLDER AS A HIGHLY
AMPLIFIED TROUGH DIGS ACROSS THE EASTERN STATES.

MARINE...AREAS OF DENSE FOG WILL CONTINUE OVER THE NEAR SHORE
WATERS OF ALABAMA AND NORTHWEST FLORIDA THROUGH THIS EVENING...THEN
ERODE SLOWLY THROUGH WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE LATER TODAY AND OVERNIGHT AHEAD OF A COLD
FRONT APPROACHING FROM THE WEST. SOME STORMS MAY LIKELY BECOME
STRONG TO SEVERE THROUGH EARLY WED MORNING. A MODERATE TO STRONG
NORTHERLY WIND FLOW WITH BUILDING SEAS IS EXPECTED IN THE WAKE OF
THE FRONT BY LATE WEDNESDAY CONTINUING THROUGH EARLY FRIDAY. A SMALL
CRAFT ADVISORY IS IN EFFECT FOR TONIGHT AND EARLY WEDNESDAY AND WILL
LIKELY BE REISSUED LATE WEDNESDAY INTO THURSDAY WITH THE STRONG
OFFSHORE FLOW. 32/EE

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR ALZ051>060-261>266.

     HIGH RIP CURRENT RISK UNTIL 6 AM CST WEDNESDAY FOR ALZ265-266.

FL...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR FLZ201>206.

     HIGH RIP CURRENT RISK UNTIL 6 AM CST WEDNESDAY FOR FLZ202-204-
     206.

MS...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR MSZ067-075-076-078-
     079.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR GMZ630>632-650-
     655-670-675.

     DENSE FOG ADVISORY UNTIL 7 AM CST WEDNESDAY FOR GMZ630>635-650-
     655.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/MOB
Hazardous weather outlook, Feb 2, 6:08 AM CST, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
608 AM CST TUE FEB 2 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-031200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
608 AM CST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG ALONG THE IMMEDIATE COAST THIS MORNING LIKELY TO BE
DENSE AT TIMES...REDUCING VISIBILITY TO A QUARTER MILE OR LESS.

MODERATE TO STRONG SOUTHERLY WINDS DEVELOP TODAY...RESULTING IN A
HIGH RISK OF DANGEROUS TO POTENTIALLY DEADLY RIP CURRENTS ALONG THE
BEACHES THROUGH THE DAY...CONTINUING INTO TONIGHT.

A COLD FRONT IS FORECAST TO MOVE EASTWARD ACROSS THE LOWER
MISSISSIPPI RIVER VALLEY BY THIS EVENING. AHEAD OF THE COLD
FRONT...CHANCES OF SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE
IN THE NEAR TERM. BY LATE IN THE AFTERNOON...A LINE OF STORMS IS
FORECAST TO BEGIN ORGANIZING OVER SOUTHERN MISSISSIPPI...EDGING
EASTWARD ACROSS INTERIOR SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA
BY LATE THIS EVENING. THE LINE SLOWS ITS EASTWARD MOTION...LOOKING
TO BE CROSSING NEAR THE INTERSTATE 65 CORRIDOR PRIOR TO DAYBREAK
WEDNESDAY MORNING. THE ENVIRONMENT SUPPORTS THE DEVELOPMENT OF STRONG
TO POTENTIALLY SEVERE STORMS BY LATE IN THE AFTERNOON AND INTO THE
NIGHT. THE PRIMARY IMPACTS FROM SEVERE STORMS WILL BE DAMAGING WINDS
IN EXCESS OF 60 MPH AND ISOLATED TORNADOES.

WITH THE SLOWER EASTWARD MOTION OF THIS WEATHER SYSTEM...LOCALLY
HEAVY RAIN IS ALSO POSSIBLE WITH RAINFALL TOTALS RANGING FROM 1 TO 3
INCHES. LOCALLY HIGHER AMOUNTS POSSIBLE WHICH WILL LIKELY BRING
INSTANCES OF FLOODING OVER POOR DRAINING AND LOWER LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE COLD FRONT WILL BE MAKING PASSAGE ACROSS THE LOCAL AREA
WEDNESDAY MORNING...BRINGING AN END TO THE SEVERE WEATHER THREAT
FOLLOWING ITS PASSAGE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO
EARLY WEDNESDAY MORNING.

GMZ630>635-650-655-670-675-031200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
608 AM CST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG LOOK TO PERSIST ACROSS AREA BAYS...SOUNDS AND
NEAR SHORE WATERS INTO THE AFTERNOON.

A MODERATE TO STRONG SOUTHERLY FLOW SETS UP TODAY. SEAS BUILD TODAY
AND REMAIN ELEVATED INTO TONIGHT. SMALL CRAFT SHOULD EXERCISE
CAUTION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND SHIFT ASSOCIATED WITH A COLD FRONTAL PASSAGE OCCURS ACROSS THE
COASTAL WATERS WEDNESDAY MORNING. IN THE WAKE OF THE FRONT...A
MODERATE TO STRONG OFFSHORE FLOW SETS UP FOR THE LATTER END OF THE
WEEK. SEAS REMAIN ELEVATED.

In the hours before

Special weather statement, Feb 3, 2:16 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
216 AM CST WED FEB 3 2016

ALZ052>055-261-MSZ076-079-030945-
MONROE AL-MOBILE INLAND AL-CLARKE AL-WASHINGTON AL-WILCOX AL-
GREENE MS-GEORGE MS-
216 AM CST WED FEB 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN MONROE AND SOUTHWESTERN WILCOX IN
SOUTHCENTRAL ALABAMA...AND INLAND MOBILE...CLARKE AND WASHINGTON IN
SOUTHWEST ALABAMA...AND SOUTHEASTERN GREENE AND CENTRAL GEORGE IN
SOUTHEAST MISSISSIPPI UNTIL 345 AM CST...

AT 214 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 5 MILES WEST OF THOMASVILLE TO 3 MILES SOUTHWEST
OF CHATOM TO 17 MILES EAST OF PERKINSTON...AND MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
JACKSON...             THOMASVILLE...         CITRONELLE...
LUCEDALE...            CAMDEN...              GROVE HILL...
CHATOM...              MOUNT VERNON...        PINE HILL...
FULTON...              MCINTOSH...            YELLOW BLUFF...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS.

INDIVIDUAL STORMS OR SEGMENTS ALONG THIS LINE MAY INTENSIFY AND
REQUIRE A WARNING MAY SOON BE NEEDED.

LAT...LON 3201 8726 3115 8791 3116 8793 3107 8796
      3083 8814 3083 8885 3100 8864 3144 8831
      3184 8792 3199 8785
TIME...MOT...LOC 0814Z 280DEG 20KT 3194 8783 3143 8829 3080 8885
Special weather statement, Feb 3, 4:14 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
414 AM CST WED FEB 3 2016

ALZ261>266-031115-
BALDWIN CENTRAL AL-MOBILE INLAND AL-MOBILE CENTRAL AL-
MOBILE COASTAL AL-BALDWIN INLAND AL-BALDWIN COASTAL AL-
414 AM CST WED FEB 3 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL BALDWIN...INLAND MOBILE...CENTRAL MOBILE...COASTAL
MOBILE...INLAND BALDWIN AND COASTAL BALDWIN IN SOUTHWEST ALABAMA
UNTIL 515 AM CST...

AT 413 AM CST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM NEAR AXIS TO NEAR REGIONAL AIRPORT IN WEST MOBILE
TO 7 MILES WEST OF WESTERN DAUPHIN ISLAND...AND MOVING NORTHEAST AT
50 MPH.

LOCATIONS IMPACTED INCLUDE...
MOBILE...              PRICHARD...            DAPHNE...
FAIRHOPE...            FOLEY...               SPANISH FORT...
CHICKASAW...           ORANGE BEACH...        ROBERTSDALE...
BAYOU LA BATRE...      LOXLEY...              DAUPHIN ISLAND...

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

THESE STORMS MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

LAT...LON 3036 8819 3032 8826 3039 8840 3072 8841
      3085 8763 3030 8752 3028 8775 3029 8774
      3041 8791 3075 8792 3065 8793 3074 8803
      3067 8803 3073 8804 3075 8804 3025 8818
      3025 8808 3023 8830
TIME...MOT...LOC 1013Z 233DEG 45KT 3097 8802 3068 8828 3020 8842

The radar

The Mobile radar (KMOB), 13 km away, was scanning. The volume nearest the first event began at 10:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
February 3, 4:19 AM CST to 4:21 AM CST
Where
Mobile County, 5 mi SSW of Mobile
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
30.633, -88.112

NWS storm survey confirmed the damage located on Demetropolis Road near US Highway 90 was the result of straight line winds near 60 mph. The winds resulted in roof damage and a broken window at the Red Cross building with sporadic facade damage to the rest of the building complex. A large metal sign was blown down at the Seafood Market across the street. A few trees were uprooted and numerous small to large tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620273.